Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 170, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 5:03 AM CDT for Greene County, Macoupin County, Montgomery County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 5:03 AM CDT (10:03 UTC)
- Expired
- May 7, 2024, 5:45 AM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
302
WUUS53 KLSX 071003
SVRLSX
ILC061-117-135-071045-
/O.NEW.KLSX.SV.W.0170.240507T1003Z-240507T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
503 AM CDT Tue May 7 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Illinois...
Northern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 545 AM CDT.
* At 502 AM CDT, a severe thunderstorm was located near Greenfield,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra,
Athensville, Waggoner, Nilwood, Modesto, Chesterfield, Hettick,
Standard City, and Scottville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.
&&
LAT...LON 3919 9015 3926 9015 3926 9017 3932 9016
3947 9029 3952 9020 3952 8953 3942 8953
TIME...MOT...LOC 1002Z 236DEG 39KT 3932 9013
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore4 follow-up statements
078 WWUS53 KLSX 071014 SVSLSX Severe Weather Statement National Weather Service St Louis MO 514 AM CDT Tue May 7 2024 ILC061-071023- /O.CAN.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/ Greene IL- 514 AM CDT Tue May 7 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 800 AM CDT for south central and southwestern Illinois. && LAT...LON 3919 9015 3952 9015 3952 8953 3942 8953 TIME...MOT...LOC 1013Z 236DEG 39KT 3939 8999 $$ ILC117-135-071045- /O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/ Macoupin IL-Montgomery IL- 514 AM CDT Tue May 7 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES... At 513 AM CDT, a severe thunderstorm was located over Palmyra, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra, Waggoner, Nilwood, Modesto, Chesterfield, Hettick, Standard City, and Scottville. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 AM CDT for south central and southwestern Illinois. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3919 9015 3952 9015 3952 8953 3942 8953 TIME...MOT...LOC 1013Z 236DEG 39KT 3939 8999 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Elmore
291 WWUS53 KLSX 071024 SVSLSX Severe Weather Statement National Weather Service St Louis MO 524 AM CDT Tue May 7 2024 ILC117-135-071045- /O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/ Macoupin IL-Montgomery IL- 524 AM CDT Tue May 7 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES... At 524 AM CDT, a severe thunderstorm was located near Girard, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Carlinville, Virden, Girard, White Oak, Farmersville, Waggoner, Nilwood, Modesto, and Standard City. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 AM CDT for south central and southwestern Illinois. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3925 8998 3952 8998 3952 8953 3942 8953 TIME...MOT...LOC 1024Z 235DEG 38KT 3944 8987 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Elmore
287 WWUS53 KLSX 071035 SVSLSX Severe Weather Statement National Weather Service St Louis MO 535 AM CDT Tue May 7 2024 ILC117-135-071045- /O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/ Macoupin IL-Montgomery IL- 535 AM CDT Tue May 7 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES... At 535 AM CDT, a severe thunderstorm was located over Girard, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Virden, Girard, White Oak, Farmersville, Waggoner, Nilwood, and Standard City. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 AM CDT for south central and southwestern Illinois. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3931 8982 3952 8986 3952 8953 3942 8953 TIME...MOT...LOC 1035Z 236DEG 38KT 3947 8976 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Elmore
490 WWUS53 KLSX 071040 SVSLSX Severe Weather Statement National Weather Service St Louis MO 540 AM CDT Tue May 7 2024 ILC117-135-071050- /O.EXP.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/ Macoupin IL-Montgomery IL- 540 AM CDT Tue May 7 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 545 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 800 AM CDT for south central and southwestern Illinois. && LAT...LON 3931 8982 3952 8986 3952 8953 3942 8953 TIME...MOT...LOC 1040Z 236DEG 39KT 3948 8974 $$ Elmore
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:22 AM CDT, 41 minutes earlier. Its key messages:
- There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe.
- A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail.
Area forecast discussion, May 7, 4:22 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 422 AM CDT Tue May 7 2024 .KEY MESSAGES... - There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe. - A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail. && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 415 AM CDT Tue May 7 2024 Expect the QLCS to continue to move east across the CWA through 8 am. Latest SPC mesoanalysis is showing MUCAPES on the order of 1000- 2000 J/kg with deep layer shear of 40 knots which will help to maintain the strength of the line as it moves east across the area the next few hours in the tornado watch. The latest RAP is showing a 50 knot low level jet becoming more veered with time which supports a continued damaging wind/isolated brief tornado threat until the line moves out of the CWA. The RAP/NAM is showing MLCAPES climbing into the 2000-3000 J/kg range over the southeastern half of the CWA late this morning and afternoon ahead of the cold front with deep layer shear of 50 knots. While overall coverage of thunderstorms will be limited by lack of mid level ascent and convergence along the front, cannot rule out a few strong to severe thunderstorms capable of producing large hail, damaging winds and perhaps a brief tornado. Tonight looks dry as a weak shortwave moves across the area before an active day develops across the area on Wednesday. The ridge will move out of the area leaving a shortwave to approach the area late in the day from the west. This will bring a surface low and warm front north into area north during the day. There remains questions on how far north this front will move and will thunderstorms that develop early in the day affect how much instability is available for storms to develop later in the day. The current thinking is that the front will be able to move as far north as I-70 with MLCAPES between 2500-3500 J/kg to the south of the front and deep layer shear of 50-70 knots. This will be conducive for supercells both along the warm front and the cold front and in the open warm sector. Forecast soundings tomorrow afternoon are showing large clockwise curvature in the low layers which will enhance the potential for tornadoes including the potential for a few strong ones. The front will move southeast of the area tomorrow evening. && .LONG TERM... (Wednesday Night through Monday) Issued at 415 AM CDT Tue May 7 2024 Global models are showing an active pattern continue into the the weekend with additional chances for showers and thunderstorms. Temperatures will cool down close to normal Thursday through Saturday before climbing back above normal Sunday and Monday. Britt && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1148 PM CDT Mon May 6 2024 Line of strong to severe thunderstorms over western Missouri is still on track to move into COU/JEF between 07-10Z, UIN between 08-11Z, and the St. Louis terminals between 09-12Z. These thunderstorms will likely produce MVFR, possible IFR ceilings and visibilites in brief downpours and strong wind gusts (possibly between 35-50 knots). The storms will move off to the east by 12Z, with just a low chance of redevelopment during the day on Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and MVFR conditions are expected during the afternoon. Outside of thunderstorms winds will gust to 20 knots from the south through mid morning before veering out of the southwest. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 4:21 AM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 421 AM CDT Tue May 7 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-080930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 421 AM CDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible early this morning, and again this afternoon and early evening. 60 mph wind gusts and a brief tornado are the primary threats this morning. Storms this afternoon and evening may produce large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Wednesday. Some of the storms could be severe with large hail, damaging winds, and tornadoes. There is a chance of thunderstorms again for parts of the area on Friday night, Saturday, and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Carney
In the hours before
Local storm report, May 7, 5:02 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
502 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM Tornado 2 E Sullivan 38.22N 91.14W
05/07/2024 Franklin MO Public
Pictures sent in of considerable damage to
business near Sullivan that occurred with a
TDS.
&&
BrittThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:05 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 40 min |
| May 7, 4:23 AM CDT | Tornado Warning | LSX | Calhoun | 37 min |
| May 7, 4:58 AM CDT | Severe Thunderstorm Warning | LSX | Randolph | 47 min |
| May 7, 5:37 AM CDT | Severe Thunderstorm Warning | LSX | Randolph | 15 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.